CASE 1: NIACIN SUPPLEMENTATION FOR HEART HEALTH
AT is a 52-year-old woman who comes to the pharmacy seeking advice regarding supplementation with niacin to lower her cholesterol level. After her annual physical, AT was diagnosed with borderline hypercholesterolemia and told by her physician that she should modify her diet and implement an exercise routine to reduce her cholesterol numbers; otherwise, drug therapy will be warranted. Until this point, AT has had no significant medical history and only uses OTC remedies for pain and allergies as needed. She would like to try supplementation with OTC niacin, which she understands is a vitamin, to try to lower her cholesterol “naturally.” What self-care recommendations can you provide to AT at this time?

ANSWER
Niacin, or vitamin B3, has long been recognized to have a positive effect on increasing high-density lipoprotein (HDL) cholesterol levels and a modest effect on lowering low-density lipoprotein (LDL) cholesterol levels; an OTC niacin supplement may be used by individuals seeking to improve their lipid numbers. It is important to recognize, however, that niacin supplementation is not considered a firstline intervention for reducing LDL cholesterol levels. Further, results of large-scale clinical trials have shown that combination therapy with niacin and a statin is not believed to confer any additional cardiac benefit compared with statin therapy alone. Additionally, niacin may be associated with adverse effects that include flushing, glucose intolerance, and hepatotoxicity, especially when used at higher doses.1 The best way for AT to increase her HDL cholesterol level and lower her LDL cholesterol level would be to follow her doctor’s advice. Eating a healthy diet low in saturated fats and starting an exercise regimen are among the best ways to improve HDL cholesterol and cardiac health naturally.

CASE 2: CARDIOVASCULAR EFFECTS OF POMEGRANATE
ST is a 64-year-old woman who would like some information about using pomegranate to reduce her risk for heart disease. She recently saw a television segment on the health benefits of pomegranate and would like to know your thoughts about the use of pomegranate supplements to improve heart health. ST has a history of hypothyroidism, hypertension, and high cholesterol, for which she currently takes levothyroxine 100 mcg daily, lisinopril/hydrochlorothiazide 20/25 mg daily, and simvastatin 40 mg daily, respectively; she has no known medication allergies. How do you respond?

ANSWER
Pomegranate, when taken by mouth, is used for a variety of health disorders and conditions, including numerous cardiac ailments (eg, hypertension, congestive heart failure, atherosclerosis, dyslipidemia), diarrhea, chronic obstructive pulmonary disease, and diabetes, to name a few. It is also used for weight loss. A topical formulation has been touted to improve symptoms of sore throat when used as a gargle as well as for local relief of hemorrhoids.2 Pomegranate juice contains antioxidant polyphenol compounds, which are believed to reduce cholesterol synthesis by the liver and may be associated with slowing atherosclerosis progression.2 The antihypertensive effects of pomegranate are attributed to its reducing the activity of the angiotensin-converting enzyme (ACE).2 If ST wants to supplement with dietary pomegranate or pomegranate juice, remind her that this supplement may have antihypertensive effects and may augment the activity of her ACE inhibitor, lisinopril. Suggest that she monitor her blood pressure and let her primary care physician know about her use of this supplement, because serum potassium monitoring may also be necessary. Further, some of the polyphenols in pomegranates have been shown, individually, to inhibit cytochrome P450 3A4 (CYP3A4) activity. Although ST is taking simvastatin, results of clinical studies have not shown concurrent use of pomegranate to affect levels of simvastatin, a CYP3A4 substrate.2

CASE 3: DRUG INTERACTIONS WITH FISH OIL
LM is a 72-year-old man who inquires about potential drug interactions with a new supplement he is considering. LM was recently diagnosed with atrial fibrillation and 2 weeks ago started taking extended- release diltiazem 240 mg once daily, warfarin 7.5 mg daily, and atorvastatin 80 mg daily along with an extensive list of other medications for cardiac conditions. LM is considering starting a fish oil supplement for heart health and would like the pharmacist’s opinion before spending money on an OTC supplement. What advice can you provide him at this time?

ANSWER
OTC fish oil supplements are commonly used to augment dietary omega-3 fatty acid intake and for their touted health benefits of reducing cholesterol levels, systemic inflammation, and cardiac risk. The safety of these products has been evaluated in several clinical trials and systematic reviews, the results of which have concluded that these agents are generally safe and well tolerated without a clinically significant increased risk for bleeding. Within the medical literature, however, case reports of an increased bleeding risk suggest that these agents may increase the anticoagulant effect of warfarin or other anticoagulants.3,4 This risk may be increased significantly in the elderly. In the case of LM, rather than seeking self-medication with a fish oil supplement, recommend that he have a conversation with his primary care provider or cardiologist regarding his risks and benefits in supplementing with an agent such as this.

CASE 4: MAGNESIUM SUPPLEMENTATION
FB is a 63-yearold woman who approaches the pharmacy counter seeking professional advice. FB has an extensive medical history, including heart attack, congestive heart failure, and chronic kidney disease. Her medication list includes furosemide, digoxin, lisinopril, carvedilol, atorvastatin, and aspirin, among several others. She has recently started experiencing cramps in her legs at night. She believes this is related to a low magnesium level and would like to supplement with an OTC magnesium agent until she can see her doctor. What recommendations would you give FB at this time?

ANSWER
Although the exact mechanism of nocturnal leg cramps is not fully understood, several medication classes have been implicated in causing these bothersome spasms. Whereas electrolyte deficiencies, notably hypokalemia, hypocalcemia, and hypomagnesemia, are expected sequelae of long-term use of loop diuretics, these agents have not been identified in evidenced-based clinical studies as contributing to nocturnal leg cramps.5 In the case of FB, her electrolyte homeostasis is complicated not only by medication use but also by medical comorbidities, including chronic kidney disease. Further, her concomitant use of digoxin is additionally concerning, as hypomagnesemia may exacerbate digoxin toxicity or precipitate cardiac arrhythmia.6-8 Rather than recommending an OTC magnesium supplement, advise FB to seek physician evaluation and have her magnesium levels checked before seeking self-care.


Dr. Bridgeman is clinical assistant professor at Ernest Mario School of Pharmacy, Rutgers University, and internal medicine clinical pharmacist at Robert Wood Johnson University Hospital in New Brunswick, New Jersey. Dr. Mansukhani is clinical assistant professor at Ernest Mario School of Pharmacy, Rutgers University, and transitions of care clinical pharmacist at Morristown Medical Center in Morristown, New Jersey.

References

1. Vitamins and supplements lifestyle guide. Niacin (vitamin B3). WebMD website. www.webmd.com/vitamins-and-supplements/lifestyle-guide-11/supplement-guide-niacin. Accessed November 20, 2014.
2. Pomegranate. In: Natural Medicines Comprehensive Database [Internet]. Stockton, CA: Therapeutic Research Faculty; 2014. http://naturaldatabase.therapeuticresearch.com. Accessed November 20, 2014.
3. Buckley MS, Goff AD, Knapp WE. Fish oil interaction with warfarin. Ann Pharmacother. 2004;38(1):50-52.
4. McClaskey EM, Michalets EL. Subdural hematoma after a fall in an elderly patient taking high-dose omega-3 fatty acids with warfarin and aspirin: case report and review of the literature. Pharmacotherapy. 2007;27(1):152-160.
5. Allen RE, Kirby KA. Nocturnal leg cramps. Am Fam Physician. 2012;86(4):350-355.
6. Natural medicines in the clinical management of heart failure. In: Natural Medicines Comprehensive Database [Internet]. Stockton, CA: Therapeutic Research Faculty; 2014. http://naturaldatabase.therapeuticresearch.com. Accessed November 20, 2014.
7. Ryan MP. Diuretics and potassium/magnesium depletion: directions for treatment. Am J Med. 1987;82(3A):38-47.
8. Hollifield JW. Magnesium depletion, diuretics, and arrhythmias. Am J Med. 1987;82(3A):30-37.